Seniors  |  Adults  |  Herbals and supplements

5-HTP Safety Concerns

The Bottom Line

5-HTP, which comes from tryptophan in our diet, is the precursor of serotonin. It is available as a supplement and has been used for the treatment of depression, anxiety, insomnia, and  other conditions. To date, evidence of its effectiveness has been inconclusive and there are safety concerns.

The Full Story

In 1989, a nationwide outbreak sickened over 1500 people and caused at least 30 deaths in the US. The outbreak was characterized by severe muscle pain and high white blood cell count. The culprit was later determined to be tryptophan supplements made by a specific manufacturer that were thought to be contaminated. Shortly thereafter, the FDA recalled and banned all forms of tryptophan supplements. In the meantime, an alternative supplement called 5-hydroxytryptophan (5-HTP), which is a chemical byproduct of tryptophan, was introduced as an alternative and has since become popular.

5-HTP is converted by the body to serotonin, a chemical in the brain that plays an important role in mood, sleep, and appetite. Many prescription medications used for the treatment of depression increase serotonin concentrations in the brain. Because of 5-HTP's pathway to serotonin, it has appealed to researchers as well as the public as a "natural" alternative to antidepressants and treatment of depression, insomnia, migraines, obesity, and fibromyalgia.

Dietary supplements containing 5-HTP are claimed to help promote feelings of happiness and general well-being as well as a wide range of other positives such as appetite control, reduced anxiety, and improved mood, sleep and feelings of relaxation. However, there is no conclusive evidence showing that it is effective, and there is no clear "therapeutic" dose of 5-HTP.

In general, taking low doses of 5-HTP is associated with few side effects or toxicity but there are two important safety factors to consider.

First, dietary supplements are not regulated as drugs in the US, and the careful testing and quality control that are required of prescription drugs do not apply to supplements like 5-HTP. This is why serious adverse effects and major outbreaks, like the one associated with tryptophan, can occur. You can minimize this risk by using only USP-Verified supplements.

Second, 5-HTP can cause serious drug interactions with many medications, especially those used to treat depression. Because antidepressants generally work by increasing serotonin in the brain, 5-HTP could combine with these medications to cause high concentrations of serotonin. Having too much serotonin can lead to serotonin syndrome, a serious condition characterized by dangerously high heart rate, blood pressure, and temperature. 5-HTP can interact with other classes of drugs, like migraine and pain medications, that also affect serotonin concentrations.

To prevent adverse effects, always consult your physician and pharmacist before taking any drug or supplement. Inform your doctor and pharmacist about all drugs you take, whether they are prescription, non-prescription, vitamins, supplements, or herbs. Be sure to read and understand the Drug Facts section of the product label before taking any medication, and never take more than what is specified by your doctor. Dietary supplements are drugs, so be sure to keep them out of sight and reach of children and pets.

If you suspect an adverse reaction to 5-HTP, are concerned about an overdose, or have a child who might have swallowed some 5-HTP tablets, immediately check the webPOISONCONTROL® online tool or call Poison Control at 1-800-222-1222 for help.

Serkalem Mekonnen, RN, BSN, MPH
Certified Specialist in Poison Information


For More Information

Antidepressants-selective serotonin reuptake inhibitors (SSRIs), The Poison Post®

Mixing meds, herbs and supplements, The Poison Post®

5-HTP. MedlinePlus. Bethesda MD: National Library of Medicine; October 18, 2016.

L-Tryptophan. MedlinePlus. Bethesda MD: National Library of Medicine; December 30, 2015.


References

Centers for Disease Control (CDC). Analysis of L-tryptophan for the etiology of eosinophilia-myalgia syndrome. MMWR Morbid Mortal Wkly Rep 1990;39:589-91.

Das YT, Bagchi M, Bagchi D, Preuss HG. Safety of 5-hydroxy-L-tryptophan. Toxicol Lett 2004;150:111-22.

Hinz M, Stein A, Uncini T. 5-HTP efficacy and contraindications. Neuropsychiatr Dis Treat 2012;8:323-8.

Iovieno N, Dalton ED, Fava M, Mischoulon D. Second-tier natural antidepressants: Review and critiqueJ Affect Disord 2011;130:343-57.

Michelson D, Page SW, Casey R, Trucksess MW, Love LA, Milstien S, et al. An eosinophilia-myalgia syndrome related disorder associated with exposure to L-5-hydroxytryptophan. J Rheumatol 1994;21:2261-5.

Richard DM, Dawes AD, Mathias CW, Acheson A, Hill-Kapturczak N, Dougherty DM. L-Tryptophan: basic metabolic functions, behavioral research and therapeutic indications. Int J Tryptophan Res 2009;2:45–60.

Slutsker L, Hoesly FC, Miller L, Williams P, Watson JC, Fleming DW. Eosinophilia-myalgia syndrome associated with exposure to tryptophan from a single manufacturer. JAMA 1990;264:213-7.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Nutritional, dietary, and herbal supplements are also drugs. Keep them out of reach and sight of children and pets.
  • Consult your doctor and pharmacist before taking 5-HTP, tryptophan, or ANY medication.
  • Inform your doctor and pharmacist about all drugs you take, whether they are prescription, non-prescription, vitamins, supplements, or herbs.
  • Do not take 5-HTP or tryptophan until your physician and pharmacist have reviewed your medication list for possible drug interactions.
  • Use only USP-Verified herbal and supplement products.

This Really Happened

A 33-year-old woman came to an ER complaining of nausea, diarrhea, agitation, hallucinations, and tremors. She reported that she had taken 7 tablets of 5-HTP the day before to treat her anxiety. She was also on Zoloft, a prescription medication for depression.

In the ER, the patient's heart rate was elevated, she was sweaty, and had some muscle spasms. The physician in the ER called Poison Control for guidance. Poison Control indicated that a drug interaction between 5-HTP and Zoloft was a likely cause of the patient's symptoms because they were consistent with a rare but serious condition (serotonin syndrome) that occurs when serotonin concentrations in the brain are too high. Poison Control recommended a sedative to decrease the patient's heart rate and improve the other symptoms. 

The patient was admitted to the hospital and Poison Control's guidance was followed. By the following day, her symptoms had improved. She was discharged after 3 days.